Impact of methanol intoxication on the human electrocardiogram
- Additional Document Info
- View All
BACKGROUND: Methanol is a common commercial compound that can lead to significant morbidity and mortality with high levels of exposure. The purpose of this study was to describe electrocardiographic (ECG) changes associated with methanol intoxication. METHODS: A retrospective chart review was conducted with data from Kingston General Hospital collected between 2006 and 2011. Patient data, including demographics, medications, and laboratory data were recorded. Twelve-lead ECGs were obtained and changes were noted in relation to timing and extent of methanol intoxication. RESULTS: Nine patients with a mean age of 45 years were analyzed. All patients ingested methanol orally and presented to hospital between < 1 to 25 h after ingestion. The mean plasma methanol concentration on admission was 49.8 mmol/L. A lower pH and higher plasma methanol concentration were associated with multiple ECG changes. On admission, ECG changes included sinus tachycardia (44%), PR prolongation (11%), QTc prolongation (22%) and non-specific T-wave changes (66%). One patient developed a type-1 Brugada ECG pattern. During their course in hospital, 7 patients required dialysis, 3 required mechanical ventilation, 3 developed visual impairment, and 1 died. All ECG changes normalized while in hospital. CONCLUSIONS: Methanol intoxication can lead to several ECG changes with sinus tachycardia and non-specific T-wave changes being the most common. These changes were more prominent in cases of severe acidosis.
has subject area